Hail, Banner
- When
- July 13, 3:50 PM MST
- Where
- Banner County, 12 mi SW of Harrisburg
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 41.427, -103.914
A few severe thunderstorms produced some large hail and strong winds over parts of the Nebraska panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CYS wrote it up.
A few severe thunderstorms produced some large hail and strong winds over parts of the Nebraska panhandle.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 13, 1:00 PM MST, 2 hours 50 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 200 PM MDT MON JUL 13 2009 .SHORT TERM...TONIGHT THROUGH WEDNESDAY...UPPER LOW NOW MOVING EAST ACROSS IDAHO WILL CONTINUE TO TRANSLATE EASTWARD ACROSS THE NORTHERN ROCKYS TONIGHT AND INTO THE NORTHERN PLAINS TUESDAY MORNING. SFC COLD FRONT AHEAD OF THIS SYSTEM EXPECTED TO REACH CENTRAL WY BY THIS EVENING AND CROSS THE CWA BY LATE TONIGHT. EXPECT ONE MORE ROUND OF SHOWERS AND THUNDERSTORMS ACROSS MAINLY THE EASTERN CWA LATE THIS AFTERNOON AND EVENING IN ASSOCIATION WITH THE FRONT AND DYNAMICS PASSING OVER THE AREA WITH BEST CHANCE FOR ANY SEVERE STORMS OVER THE PANHANDLE. ACTIVITY SHOULD CLEAR THE CWA FROM WEST TO EAST TONIGHT WITH DRY AND QUITE BREEZY WEATHER EXPECTED FOR TUESDAY IN DOWNSLOPING FLOW WITH MAX TEMPERATURES ABOUT 10 DEGREES COOLER. MAINLY DRY AND WARM WEDNESDAY UNDER WNW FLOW ALOFT. AN ISOLATED STORM OR TWO NOT OUT OF THE QUESTION OVER THE SRN MTNS CLOSE TO THE COLORADO BORDER WEDS AFTERNOON IF SUFFICIENT MOISTURE CREEPS BACK UP THE FRONT RANGE INTO THE AREA. .LONG TERM...WEDNESDAY NIGHT THROUGH MONDAY... NW FLOW WILL DEVELOP ALOFT OVER THE CWA WED NIGHT AND THURSDAY AS AN UPPER RIDGE BEGINS TO BUILD OVER THE WESTERN U.S. A DISTURBANCE IN THE NW FLOW ALOFT WILL KICK OFF SOME LATE DAY THUNDERSTORMS...MAINLY IN THE NEBRASKA PANHANDLE. THE UPPER RIDGE WILL CONTINUE TO AMPLIFY FRI AND SAT AND THE AXIS WILL MOVE SLOWLY EAST. DRY AND WARM CONDITIONS WILL OCCUR OVER THE FORECAST AREA AT THIS TIME. A WEAK DISTURBANCE WILL MOVE ACROSS THE NEB PANHANDLE ON SUN...WHICH WILL RESULT IN ANOTHER ROUND OF LATE DAY THUNDERSTORMS. FINALLY...DRY CONDITIONS WILL RETURN TO THE AREA ON MON AS A DISTURBANCE MOVING ACROSS MT FLATTENS THE UPPER RIDGE. HIGH TEMPERATURES WILL A FEW DEGREES ABOVE NORMAL EACH DAY. && .AVIATION...MAINLY VFR CONDITIONS EXPECTED THROUGH TUESDAY OUTSIDE OF THUNDERSTORMS INTO THIS EVENING WHERE LOCAL AND BRIEF MVFR CONDITIONS POSSIBLE MAINLY FOR LOWER VISIBILITIES. GUSTY AND ERRATIC WINDS ALSO POSSIBLE VCTY ANY THUNDERSTORMS. && .FIRE WEATHER...PASSAGE OF COLD FRONT TONIGHT WILL BRING GUSTY WEST OR NORTHWEST WINDS TO MUCH OF THE AREA BY TUESDAY AFTERNOON WITH WINDS FALLING OFF TUESDAY EVENING. WINDS COMBINED WITH SOMEWHAT LOW RELATIVE HUMIDITIES OVER THE LOWER ELEVATIONS OF MAINLY CARBON AND ALBANY COUNTIES WILL ACCELERATE DRYING BUT FUELS STILL SUFFICIENTLY MOIST THUS CONCERNS MINIMAL. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...NONE. NE...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHEYENNE WY 205 PM MDT MON JUL 13 2009 NEZ001>003-019>021-054-055-WYZ068>070-141145- SIOUX-DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL- CHEYENNE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS- 205 PM MDT MON JUL 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA PANHANDLE AND SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM MDT... SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND PERSIST INTO THIS EVENING. THE AIR WILL BE MOIST AND UNSTABLE ENOUGH TO SUPPORT A FEW SEVERE THUNDERSTORMS WITH HAIL...STRONG GUSTY WINDS AND HEAVY RAIN...MAINLY OVER EXTREME EASTERN WYOMING INTO THE NEBRASKA PANHANDLE. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE WYZ059>067-141145- CONVERSE-NIOBRARA-SOUTHWEST CARBON-NORTH CARBON-SNOWY RANGE- NORTH LARAMIE RANGE-LARAMIE VALLEY-LARAMIE RANGE-PLATTE- 205 PM MDT MON JUL 13 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WYOMING. .DAY ONE...THIS AFTERNOON AND TONIGHT ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON. A FEW STORMS COULD BECOME STRONG JUST EAST OF THE MOUNTAINS AND PRODUCE BRIEF HEAVY RAIN AND GUSTY WINDS AS WELL AS SMALL HAIL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT. && THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT... HTTP://WEATHER.GOV/CHEYENNE
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
117 PM MDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0630 PM TSTM WND DMG DOUGLAS 42.76N 105.39W
07/12/2009 CONVERSE WY PUBLIC
40 TO 50 FOOT PINE TREES...SOME SNAPPED OFF TOPS...SOME
UPROOTED. CAR WINDOWS BROKEN EITHER BY HAIL OR OTHER
DEBRIS CARRIED BY THE SEVERE WINDS.
&&
SJCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 313 PM MDT MON JUL 13 2009 NEZ019-020-WYZ067>070-132215- BANNER-CHEYENNE FOOTHILLS-GOSHEN-PINE BLUFFS-PLATTE-SCOTTS BLUFF- 313 PM MDT MON JUL 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN LARAMIE... NORTHWESTERN BANNER...SOUTHEASTERN PLATTE...SOUTHERN GOSHEN AND SOUTHWESTERN SCOTTS BLUFF COUNTIES UNTIL 415 PM MDT... AT 311 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF ALBIN TO 6 MILES NORTHEAST OF WHITAKER...MOVING NORTHEAST AT 20 MPH. SMALL HAIL...BRIEF HEAVY RAIN AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS. ALL THUNDERSTORMS PRODUCE LIGHTNING...WHICH CAN BE DEADLY. WHEN STORMS APPROACH MOVE TO A PLACE OF SAFETY TO AVOID BEING KILLED OR INJURED BY LIGHTNING. THESE STORMS WILL BE NEAR... MERIDEN REST AREA BY 325 PM MDT. BULL CANYON AND LA GRANGE BY 350 PM MDT. HAWK SPRINGS RECREATION AREA AND MURRAY LAKE BY 410 PM MDT. HWY 85 MM 50...HWY 85 MM 60 AND HWY 85 AT HIGHWAY 151 ARE ALSO IN THE PATH OF THESE STORMS. RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 343 PM MDT MON JUL 13 2009 NEZ019-020-132245- BANNER-SCOTTS BLUFF- 343 PM MDT MON JUL 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BANNER AND SOUTHERN SCOTTS BLUFF COUNTIES UNTIL 445 PM MDT... AT 343 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 5 MILES SOUTHWEST OF BULL CANYON...OR 24 MILES SOUTHWEST OF SCOTTSBLUFF...MOVING NORTHEAST AT 17 MPH. PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... BULL CANYON BY 400 PM MDT. WILDCAT MOUNTAIN BY 425 PM MDT. WILDCAT HILLS STATE RECREATION AREA BY 440 PM MDT. RUBIN
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 412 PM MDT MON JUL 13 2009 WYZ066-069-132315- CHEYENNE FOOTHILLS-LARAMIE RANGE- 412 PM MDT MON JUL 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 515 PM MDT... AT 411 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR FEDERAL...OR 16 MILES WEST OF CHEYENNE... MOVING NORTHEAST AT 17 MPH. PENNY SIZE HAIL...AND WINDS AROUND 55 MPH ARE EXPECTED WITH THIS STORM. THIS STORM WILL BE NEAR... 6 MILES SOUTHEAST OF WHITAKER BY 505 PM MDT. I-25 EXIT 21...HWY 85 AT LODGEPOLE CREEK AND HWY 85 AT COUNTY ROAD 222 ARE ALSO IN THE PATH OF THIS STORM. THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 17 AND 30. RUBIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
414 PM MDT MON JUL 13 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0411 PM HAIL 6 N LA GRANGE 41.73N 104.16W
07/13/2009 M0.50 INCH GOSHEN WY TRAINED SPOTTER
0342 PM HAIL 20 W ALBIN 41.42N 104.49W
07/13/2009 M0.25 INCH LARAMIE WY TRAINED SPOTTER
ALSO HEAVY RAINFALL
&&
MWEILANDSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CHEYENNE WY 439 PM MDT MON JUL 13 2009 NEZ020-054-055-WYZ070-132345- BANNER-CHEYENNE-KIMBALL-PINE BLUFFS- 439 PM MDT MON JUL 13 2009 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN LARAMIE...NORTHERN KIMBALL...NORTHWESTERN CHEYENNE AND SOUTHEASTERN BANNER COUNTIES UNTIL 545 PM MDT... AT 439 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR ALBIN...OR 22 MILES NORTHWEST OF KIMBALL... MOVING EAST AT 24 MPH. NICKEL SIZE HAIL...AND WINDS TO 55 MPH ARE EXPECTED WITH THIS STORM. A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM MDT. THIS STORM WILL BE NEAR... 8 MILES SOUTH OF HARRISBURG BY 520 PM MDT. BIGHORN MOUNTAIN BY 545 PM MDT. RUBIN
The Cheyenne radar (KCYS), 81 km away, was scanning. The volume nearest the first event began at 22:47 UTC.
3 hail, 1 thunderstorm wind. Local standard time, as filed.
Hail from 1 to 1.75 inches in diameter reported over the area.
Wind gusts broke off tree limbs up to 2 inches in diameter.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Nebraska in 2009Every state in 2009This day in weather historyWarnings in Nebraska, July 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 171341, 171342, 171344, 171347.